Hawaii, 2012

Wildfire in Hawaii, February 7 to 8, 2012

February 7 to 8, 2012 · NWS HFO · 1 event in 1 county or zone

A fire blackened 38 acres of dry brush on the leeward side of the Big Island of Hawaii near Kailua-Kona. The blaze came very close to homes in the Pines neighborhood, not far from where the fire started at the Nani Kailua Drive and Hualalai Road intersection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A fire blackened 38 acres of dry brush on the leeward side of the Big Island of Hawaii near Kailua-Kona. The blaze came very close to homes in the Pines neighborhood, not far from where the fire started at the Nani Kailua Drive and Hualalai Road intersection. Many residents had to be evacuated for a time. In the end, however, no significant property damage or injuries were reported. The cause of the fire was undetermined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 9:30 AM HST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 7, 9:30 AM HST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
930 AM HST TUE FEB 7 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE ISLANDS TODAY AND
TONIGHT. THE FRONT WILL BRING CLOUDY SKIES AND SHOWERS AS IT MOVES
FROM KAUAI BY MIDDAY TODAY...TO THE BIG ISLAND BY EARLY WEDNESDAY
MORNING. BRISK NORTH WINDS WILL BRING CLEARING TO MOST AREAS BEHIND
THE FRONT ON WEDNESDAY. TRADE WINDS WILL RETURN ON THURSDAY AND
CONTINUE THROUGH EARLY NEXT WEEK. LARGE SURF WILL CONTINUE ALONG
NORTH AND WEST FACING SHORES WITH THE BIGGEST WAVES EXPECTED ON
WEDNESDAY.

&&

.DISCUSSION...
A COLD FRONT IS MOVING INTO WESTERN KAUAI AT THIS TIME ACCOMPANIED
BY A BURST OF HEAVY SHOWERS. THIS FRONT IS MOVING EAST ABOUT 25 TO
30 MPH...AND WILL REACH WESTERN OAHU BETWEEN NOON AND 1
PM...SWEEPING ACROSS THE ISLAND THROUGH 3 OR 4 PM. AHEAD OF THE
FRONT...THERE ARE BANDS OF SHOWERS IN INCREASING SOUTHWESTERLY FLOW.
THERE IS A BRIEF CLEAR AREA JUST AHEAD OF THE COLD FRONT...BUT THIS
WILL LIKELY FILL IN AS THE FRONT REACHES OAHU...SO SHOWERY WEATHER
WITH BLUSTERY KONA WINDS WILL CONTINUE FOR THE SHORT TERM. WIND
GUSTS TO 40 MPH HAVE BEEN REPORTED WITH THE COLD FRONT AT BARKING
SANDS AND ALSO IN THE SOUTHWESTERLY FLOW OVER OAHU AND MOLOKAI.
WINDS WILL INCREASE ACROSS MAUI COUNTY THIS AFTERNOON AS THE FRONT
APPROACHES.

THERE LOOKS TO BE ABOUT A SIX HOUR PERIOD OF SHOWERY CONDITIONS
BEHIND THE COLD FRONT...SO SHOWERS AND CLOUDS WILL TAPER OFF AT
KAUAI BY LATE AFTERNOON AND OAHU THIS EVENING. STILL EXPECT LOW
CLOUDS AND LIGHT SPRINKLES TO HANG ON OVERNIGHT AND WEDNESDAY
MORNING FOR THE NORTHERN SIDES OF ISLANDS IN THE POST FRONTAL LOW
LEVEL COLD AIR ADVECTION.

THE FRONT WILL PASS MAUI COUNTY THIS EVENING AND THE BIG ISLAND
OVERNIGHT. SOME FREEZING DRIZZLE IS POSSIBLE FOR THE BIG ISLAND
SUMMITS AS THE FRONT PASSES TONIGHT...BUT THE FRONT WILL BE
WEAKENING...SO THE CHANCE IS TOO LOW FOR WINTER WEATHER HIGHLIGHTS
AT THIS TIME. WILL REASSESS THIS AS THE DAY PROGRESSES AND THE
FRONT EVOLVES.

BLUSTERY AND COOL NORTHERLY WINDS WILL FILL IN BEHIND THE FRONT ON
WEDNESDAY WITH LOW DEWPOINTS ADDING TO THE CHILL. THE AIRMASS
MODIFIES QUICKLY THURSDAY AND FRIDAY AS MODERATE TRADES FILL IN.

&&

.MARINE...
A VERY LARGE NORTHWEST SWELL WILL BUILD TONIGHT. SURF WILL BE WELL
ABOVE WARNING LEVELS ALONG NORTH AND WEST FACING SHORES...WITH
SIGNIFICANT COASTAL RUN UP EXPECTED NEAR HIGH TIDE EARLY WEDNESDAY
AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY LEVELS ON
FRIDAY.

A SMALL CRAFT ADVISORY WILL REMAIN UP FOR ALL HAWAIIAN DUE TO A
COMBINATION OF WINDS AND LARGE SEAS. WINDS MAY LOCALLY APPROACH GALE
LEVELS LATER TODAY IN AREAS NEAR COASTLINES AND ALONG THE COLD
FRONT.

&&

.AVIATION...
A PREFRONTAL CONVERGENCE BAND EXTENDS ACROSS OAHU AND MAUI
COUNTY...BRINGING OCCASIONAL MVFR CEILINGS AND VISIBILITIES. THE
COLD FRONT REACHED KAUAI...AND BROUGHT A BRIEF PERIOD OF IFR
VISIBILITIES IN HEAVY RAIN TO BARKING SANDS...IN ADDITION TO GUSTY
WINDS. THE FRONT WILL QUICKLY MOVE EAST ACROSS THE ISLAND CHAIN.
BASED ON AN EXTRAPOLATION OF THE CURRENT MOTION...THE FRONT WILL
CROSS OAHU 22Z-00Z AND MAUI COUNTY 01Z-04Z. AN AIRMET FOR MOUNTAIN
OBSCURATION IS CURRENTLY IN EFFECT FOR THE SMALLER ISLANDS. THE IFR
CONDITIONS WILL BE BRIEF...AND WE WILL KEEP AIRMET SIERRA AS JUST
MOUNTAIN OBSCURATION. SHOWERS ARE EXPECTED ALONG AND BEHIND THE
FRONT...WITH WIDESPREAD MVFR CEILINGS AND OCCASIONAL MVFR
VISIBILITIES CONTINUING INTO THIS EVENING.

AIRMET TANGO IS ALSO IN EFFECT FOR LOW-LEVEL TURBULENCE. GUSTY
SOUTHWESTERLY FLOW WILL INCREASE AHEAD OF THE FRONT. THE MOLOKAI
RADAR VWP SHOWS 20 KNOTS OF WIND IN THE MIXED LAYER...WHILE THE
KAUAI VWP SHOWS 30-35 KNOTS IN THE MIXED LAYER. THE AIRMET IS IN
EFFECT FOR TURBULENCE NE THROUGH SE OF MOUNTAINS. INITIALLY AHEAD OF
THE FRONT...TURBULENCE WILL FAVOR AREAS NE OF MOUNTAINS. AS THE
FRONT MOVES THROUGH AND WINDS TURN NORTHWESTERLY BEHIND IT...
TURBULENCE WILL THEN FAVOR AREAS SE OF MOUNTAINS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 600 PM THURSDAY NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI
AND MAUI.

HIGH SURF ADVISORY UNTIL 600 PM THURSDAY FOR KONA.

HIGH WIND WARNING UNTIL 600 AM WEDNESDAY FOR BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL 600 AM WEDNESDAY FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

BRENCHLEY/BRAVENDER

In the hours before

Special weather statement, Feb 7, 1:12 PM HST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
112 PM HST TUE FEB 7 2012

HIZ005>011-080030-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
112 PM HST TUE FEB 7 2012

...COLD FRONT RAPIDLY CROSSING OAHU WITH LOCALLY STRONG WIND GUSTS...

A LINE OF HEAVY SHOWERS WITH LOCAL WINDS GUSTS OVER 40 MPH WILL
ACCOMPANY THE COLD FRONT AS IT MOVES ACROSS OAHU DURING THE
EARLY AFTERNOON. BEHIND THE FRONT...WINDS WILL SHIFT TO THE WEST
AND NORTHWEST AND REMAIN RATHER GUSTY WITH SHOWERY WEATHER THROUGH
THE REST OF THE DAY.
Special weather statement, Feb 7, 2:11 PM HST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
211 PM HST TUE FEB 7 2012

HIZ012>028-080400-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
211 PM HST TUE FEB 7 2012

...COLD FRONT BRINGING LOCALLY STRONG WIND GUSTS...

A NARROW LINE OF HEAVY SHOWERS ASSOCIATED WITH A FRONT WILL MOVE
SOUTHEAST DOWN THE ISLAND CHAIN THIS AFTERNOON AND EARLY
EVENING...BRINGING LOCALLY GUSTY WINDS...GENERALLY FROM THE WEST
AND SOUTHWEST. LOCALLY STRONG WIND GUSTS TO NEAR 40 MPH WILL ALSO
OCCUR WELL AHEAD OF THE FRONT...OVER PORTIONS OF MAUI COUNTY AND
THE BIG ISLAND...WHERE POWER OUTAGES AND DOWNED TREES HAVE BEEN
REPORTED.

AS THE FRONT PASSES...WINDS WILL SHIFT TO THE WEST AND NORTHWEST...
AND REMAIN RATHER GUSTY...WITH SHOWERY WEATHER THROUGH THE EVENING
HOURS.

BIRCHARD
Local storm report, Feb 7, 2:16 PM HST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
216 PM HST TUE FEB 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     NON-TSTM WND DMG KAPOHO                  19.51N 154.85W
02/07/2012                   HAWAII             HI   EMERGENCY MNGR

            HAWAII POLICE DEPT REPORTS HIGHWAY 132 CLOSED BETWEEN
            KAPOHO AND LAVA TREE STATE PARK DUE TO MULTIPLE TREES AND
            POWER LINES ACROSS ROADWAY.

&&

BIRCHARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kona

When
February 7, 2:17 PM HST to February 8, 12:00 PM HST
Where
Kona forecast zone
Reported by
Newspaper
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359865.